Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 228, NWS Dodge City, KS

August 10, 2009Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 10, 2009, 7:22 PM CDT for Barber County, Kansas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2009, 7:22 PM CDT (00:22 UTC)
Expired
Aug 10, 2009, 7:43 PM CDT
In force
21 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 77 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2009-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2009-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1350 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1641 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 110022
SVRDDC
KSC007-110100-
/O.NEW.KDDC.SV.W.0228.090811T0022Z-090811T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
722 PM CDT MON AUG 10 2009

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 800 PM CDT

* AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTHWEST OF MEDICINE LODGE...OR 6 MILES EAST OF LAKE CITY...MOVING
  EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MEDICINE LODGE...
  RURAL RESIDENCES OF NORTHEASTERN BARBER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3732 9836 3724 9862 3746 9885 3746 9847
      3738 9847 3738 9836
TIME...MOT...LOC 0022Z 249DEG 31KT 3734 9868

$$

RUSSELL
2 follow-up statements
000 
WWUS53 KDDC 110040
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
740 PM CDT MON AUG 10 2009

KSC007-110100-
/O.CON.KDDC.SV.W.0228.000000T0000Z-090811T0100Z/
BARBER KS-
740 PM CDT MON AUG 10 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTH CENTRAL BARBER COUNTY...

AT 739 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
OVER NORTH CENTRAL BARBER COUNTY...OR 4 MILES SOUTH OF ISABEL...
MOVING NORTHEAST AT 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING
OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL
QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROAD.

&&

LAT...LON 3736 9856 3746 9861 3746 9847 3738 9847
TIME...MOT...LOC 0040Z 243DEG 30KT 3741 9855

$$

RUSSELL
000 
WWUS53 KDDC 110043
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
743 PM CDT MON AUG 10 2009

KSC007-110053-
/O.CAN.KDDC.SV.W.0228.000000T0000Z-090811T0100Z/
BARBER KS-
743 PM CDT MON AUG 10 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BARBER COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER NORTHERN BARBER COUNTY.

LAT...LON 3736 9856 3746 9861 3746 9847 3738 9847
TIME...MOT...LOC 0043Z 243DEG 30KT 3742 9852

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:38 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Aug 10, 3:38 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
338 PM CDT MON AUG 10 2009

.DISCUSSION...

DAYS 1-2...

AN OUTFLOW BOUNDARY FROM MORNING CONVECTION PUSHED INTO OKLAHOMA
EARLY THIS AFTERNOON. HOWEVER A BOUNDARY WAS STILL EVIDENT IN THE
VISIBLE IMAGERY AND IN THE SFC OBS NORTH OF LIBERAL INTO MEADE
COUNTY. WITH ZONAL FLOW AND ENTRANCE REGION OF A HIGH LEVEL JET
ALONG WITH FAIRLY COOL MID TO HIGH LEVEL TEMPS (BY AUGUST
STANDARDS), THUNDERSTORMS ARE STILL POSSIBLE LATE THIS AFTERNOON
AND TONIGHT, ESPECIALLY FROM DDC SOUTH AND EAST.

LOW LEVEL UPSLOPE FLOW WAS RESULTING IN MODERATE CAPE ALONG THE FRONT
RANGE AND WESTERN HIGH PLAINS THIS AFTERNOON. A FEW STORMS CELLS ARE
DEVELOPING NORTH AND NORTHWEST OF COLORADO SPRINGS AS OF 330 PM.
IT IS POSSIBLE THAT A CLUSTER OF STORMS COULD DEVELOP OUT THERE
AND PROPAGATE EASTWARD INTO WESTER KANSAS LATER TONIGHT. HOWEVER
SFC WINDS WERE RATHER WEAK THIS AFTERNOON IN EASTERN CO. THUS THE
LACK OF GOOD INFLOW INTO THE DEVELOPING STORMS COULD PREVENT A
FORWARD PROPAGATING MCS FROM DEVELOPING DESPITE THE WEAK CAPPING.
NEVERTHELESS, CHANCE POPS WERE MAINTAINED.

THERE IS A SLIGHT CHANCE OF STORMS AGAIN LATE TUESDAY AS WEAK,
MOIST UPSLOPE FLOW AND ELEVATED HEATING ALONG WITH TOPOGRAPHIC
EFFECTS COULD HELP SPARK STORMS TO OUR WEST. KEPT SLIGHT CHANCE
POPS IN OUR WEST TO COVER THIS POSSIBILITY.

TEMPERATURES LOOK FAIRLY STRAIGHTFORWARD THE NEXT 2 DAYS AS A
UNIFORM AIRMASS WILL SPREAD ACROSS WESTERN KS. HIGHS SHOULD BE
NEAR 90 OR IN THE LOWER 90S BOTH DAYS. WITH FAIRLY LIGHT WINDS
NIGHT TEMPS SHOULD HAVE NO PROBLEM DROPPING INTO THE 60S.

DAYS 3-7...

UPPER LVL RIDGE AXIS STILL PROGGED TO BE NEAR THE ROCKIES MID TO
LATE WEEK AS MULTIPLE UPPER LEVEL WAVES EMBEDDED IN THIS FLOW
ROTATES AROUND THIS UPPER RIDGE AND OUT INTO THE PLAINS. W/NW
DOWNSLOPE FLOW WAS STILL PROGGED ACROSS THE AREA LATE WEEK AS WELL
AS A TROF OF LOW PRESSURE DEVELOPING OVER THE WESTERN HIGH PLAINS.
GIVEN THIS WOULD EXPECT  WARM SUMMER TEMPERATURES ACROSS MOST OF SW
KS THROUGH THE END OF THE WORK WEEK...HOWEVER MODELS DO HINT AS SOME
COOLER AIR RECIRCULATING AROUND AN AREA OF HIGH PRESSURE SETTLING
INTO THE MISSISSIPPI VALLEY WHICH MAY KEEP TEMPERATURES IN OUR ERN
CWA A LITTLE COOLER. WITH THIS IN MIND STILL LIKE THE IDEA OF MID TO
UPPER 90S IN OUR WESTERN AND FAR SOUTHERN CWA THURSDAY AND FRIDAY
BUT DID TREND TOWARDS THE SLIGHTLY COOLER 85H TEMPS IN THE E/NE.

OVER THE WEEKEND PERIOD ALL MODELS TO VARIOUS DEGREES BEGIN TO MOVE
OUR UPPER LVL TROF EASTWARD OUT OF THE ERN PACIFIC AND ACROSS THE
WESTERN CONUS. CONFIDENCE ON EXACTLY HOW THIS WILL UNFOLD IS NOT
CLEAR SO INITIAL IMPRESSION IS TO STAY CLOSE TO THE PREVIOUS
FORECAST. DID HOWEVER BUMP UP POPS TOWARDS THE END OF THE FORECAST
PERIOD AS CHCS FOR PCPN SHOULD IMPROVE AS THE UPPER LVL TROF
APPROACHES.

&&

AVIATION...

FOR THE 18Z TAFS...SAT AND RADAR SHOWING MULTIPLE BOUNDARIES ACROSS
SW KS AT THIS TIME. ANY ONE OF WHICH COULD EASILY BE THE FOCUS FOR A
FEW LATE DAY STORMS. MODELS NOT OFFERING MUCH HELP ON THESE SUBTLE
FEATURES BUT THE RUC AND NAM DOES INDICATE THAT BY LATE DAY THE
BETTER INSTAB IS PROGGED TO BE IN THE E/SE CWA WHICH APPEARS TO BE
WHERE OUR FRONT WILL BE LOCATED. WITH THIS IN MIND WILL CONCENTRATE
VCTS ONLY IN THE DDC TAF WHILE ELSEWHERE HAVE OPTED TO LEAVE ALL
MENTION OF PCPN OUT LATE TODAY AND EARLY TONIGHT.

GUSTY NE WINDS THIS AFTERNOON ARE EXPECTED DECREASE AFTER SUNSET.
WILL THEN NEED TO WATCH THE POTENTIAL FOR SOME EARLY MORNING ST/FG
IN THE DDC AND GCK AREAS IF THE NAM VERIFIES. AT THIS TIME HOWEVER
WILL BE A BIT MORE OPTIMISTIC IN CIGS EARLY TUESDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  90  63  92 /  40  10  10  10
GCK  64  90  62  92 /  40  10  10  10
EHA  65  90  63  90 /  40  20  20  20
LBL  67  90  64  91 /  40  20  20  10
HYS  64  90  62  92 /  30  10  10  10
P28  70  90  65  92 /  40  20  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN24/25
Hazardous weather outlook, Aug 10, 4:10 PM CDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
410 PM CDT MON AUG 10 2009

KSZ077>081-087>090-112115-
GRAY-FORD-EDWARDS-KIOWA-PRATT-MEADE-CLARK-COMANCHE-BARBER-
410 PM CDT MON AUG 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EARLY
EVENING. PENNY SIZED HAIL AND WINDS UP TO 50 MPH WOULD BE THE PRIMARY
THREAT.

A LOW PROBABILITY OF ADDITIONAL THUNDERSTORMS EXISTS DURING THE
LATE OVERNIGHT. HEAVY RAIN AND LIGHTNING WOULD BE THE PRIMARY
THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS SOUTHWEST KANSAS STARTING
AROUND THIS UPCOMING WEEKEND AS ANOTHER STRONG LOW PRESSURE TROUGH
DEEPENS ACROSS THE WESTERN USA. IT IS TOO EARLY TO DETERMINE ANY
SEVERE STORM THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ043-044-061>063-074>076-084>086-112115-
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-MORTON-
STEVENS-SEWARD-
410 PM CDT MON AUG 10 2009 /310 PM MDT MON AUG 10 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND
WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS MAY DEVELOP LATE THIS EVENING AND MOVE EAST INTO
WESTERN KANSAS DURING THE OVERNIGHT. LOCALIZED LARGE HAIL AND
DAMAGING WIND WILL BE A PRIMARY THREAT, AS WELL AS HEAVY RAIN AND
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS SOUTHWEST KANSAS STARTING
AROUND THIS UPCOMING WEEKEND AS ANOTHER STRONG LOW PRESSURE TROUGH
DEEPENS ACROSS THE WESTERN USA. IT IS TOO EARLY TO DETERMINE ANY
SEVERE STORM THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ030-031-045-046-064>066-112115-
TREGO-ELLIS-NESS-RUSH-HODGEMAN-PAWNEE-STAFFORD-
410 PM CDT MON AUG 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT CHANCE OF THUNDERSTORMS EXISTS OVERNIGHT WITH HEAVY RAIN
AND LIGHTNING BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS SOUTHWEST KANSAS STARTING
AROUND THIS UPCOMING WEEKEND AS ANOTHER STRONG LOW PRESSURE TROUGH
DEEPENS ACROSS THE WESTERN USA. IT IS TOO EARLY TO DETERMINE ANY
SEVERE STORM THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

RUSSELL

In the hours before

Special weather statement, Aug 10, 5:04 PM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
504 PM CDT MON AUG 10 2009

KSZ088-102245-
CLARK-
504 PM CDT MON AUG 10 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLARK COUNTY...

AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF ACRES...MOVING EAST AT 15
MPH. THIS THUNDERSTORM WILL AFFECT AREAS MAINLY NORTH OF HIGHWAY
160.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3733 9990 3723 9971 3718 10001 3724 10005
TIME...MOT...LOC 2201Z 254DEG 14KT 3723 9997

RUSSELL
Local storm report, Aug 10, 5:59 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
559 PM CDT MON AUG 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             3 S BUTTERMILK          37.06N 99.34W
08/10/2009  E0.75 INCH       COMANCHE           KS   PUBLIC

&&

MRUSSELL
Special weather statement, Aug 10, 6:51 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
651 PM CDT MON AUG 10 2009

KSZ090-110030-
BARBER-
651 PM CDT MON AUG 10 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARBER COUNTY...

AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTH OF LAKE CITY...MOVING EAST AT 20
MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3738 9866 3718 9860 3716 9896 3730 9897
TIME...MOT...LOC 2351Z 255DEG 16KT 3722 9886

RUSSELL

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.